The Discovery House Blog

5 Signs Someone is Suffering from a Drug Overdose

August 27, 2017 Addiction Education

If you love someone who is addicted to drugs, overdose is a word that is always on your mind. You know that it is a definite possibility but what would you do if it actually happened? What steps should you take and most importantly are there signs you can look out for? There are some tell-tale signs of overdose but there are also some not so obvious ones, too. 

What is an Overdose?

People who abuse drugs may experience a range of physical, psychological, and social problems, including drug addiction and overdose. A drug overdose occurs when someone consumes drugs in quantities greater than recommended, with physical toxicity and death possible. Drugs most likely to cause overdose and death include alcohol, heroincocainemethamphetamine, and a range of prescription and non-prescription medications.

While the signs and symptoms of an overdose differ widely depending on the substance in question, there are some general warning signs to be aware of. Let’s take a look at five signs that someone is suffering from a drug overdose.

Sign #1: Slow responses

Slow physical and physiological responses can be a sign of drug overdose, including slow breathing, slow heart rate, and slow pulse. Breathing difficulties are often present in the case of opioid overdose, as are pinpoint pupils, muscle weakness, and a decreased level of consciousness. 

Sign #2: Seizures

Some drug overdoses cause seizures, which may be accompanied by hallucinations, mental confusion, and dizziness. Seizures or fitting can cause additional medical complications if left untreated, with professional help needed as soon as possible. A number of drugs are known to cause seizures including alcohol, heroin, cocaine, ecstasy, and prescription opioids.

“We often hear of many overdose deaths but when someone survives it’s usually because a friend or family member was there to help.”

Overdose Awareness Day 2017

Sign #3: Nausea, vomiting, or headache

Nausea and vomiting are often experienced in the early stages of a drug overdose, with these symptoms often accompanied by headache, loss of balance, drowsiness, and dizziness. While these symptoms do not always lead to serious complications they can act as an early warning sign. 

Sign #4: Turning Blue

People who overdose on opioids and other drugs may turn a shade of blue, including blue lips and blue nails. This blue color is due to low levels of oxygen in the blood. A situation that is dangerous and can be fatal if left untreated. A very pale or clammy appearance can also be a sign of drug overdose.

Sign #5: Reduced consciousness

A slowing down or loss of consciousness is a clear sign of drug overdose. This includes lack of response to outside stimulus, limp muscles, and slowed physiological responses. While central nervous system (CNS) depressants such as alcohol and heroin are more likely to cause these symptoms, any psychoactive drug can cause a loss of consciousness.

If a friend or loved one is experiencing any of these symptoms and you suspect an overdose, call 911 immediately. We often hear of many overdose deaths but when someone survives it’s usually because a friend or family member was there to help.

 

family-addiction-guide

NEED HELP?
THE ROAD TO RECOVERY IS ONE CALL AWAY


WE'RE AVAILABLE 24/7

888.962.8208

REQUEST A CALL


  REQUEST A CALL



Leave a Reply

Your email address will not be published. Required fields are marked *

Testimonials From Our Alumni

Thank You!

You're one step closer to getting help for you or a loved one. An addiction specialist will be in contact with you soon.

The Discovery House Confirmation Logo
Real Time Web Analytics